Influenza A H1N1 pdm09-associated myocarditis during zanamivir therapy

    loading  Checking for direct PDF access through Ovid

Abstract

A 9-year-old girl developed influenza A H1N1 pdm09-associated myocarditis and pericarditis 2 days after starting zanamivir therapy. The virus was detected in the respiratory tract but not in the serum or pericardial effusion. The virus sampled from the respiratory tract had normal susceptibility to neuraminidase inhibitors. Although no differences in interferon-γ, interleukin (IL)-1β, and tumor necrosis factor-α were observed between the plasma and pericardial effusion, some inflammatory cytokines or chemokines (IL-6 and IL-8) and vascular endothelial growth factor were remarkably elevated in the pericardial effusion compared with the plasma. This suggested that the influenza virus, after infecting the respiratory tract, affected the myocardium, causing myocarditis to gradually develop, which might have been followed by an autoreactive pericarditis causing increased pericardial effusion. Therefore, influenza-associated myocarditis should be considered when influenza patients have respiratory and cardiac involvement, even during treatment with a neuraminidase inhibitor.

Related Topics

    loading  Loading Related Articles